MAUDE Adverse Event Report: WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 1.0MM DRILL BIT/K-WIRE ATTCHMT FOR THREADED HOLE/75MM; BIT,DRILL

WRIGHTS LANE : SYNTHES USA PRODUCTS LLC 1.0MM DRILL BIT/K-WIRE ATTCHMT FOR THREADED HOLE/75MM; BIT,DRILL
Catalog Number 03.130.100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Device is an instrument and is not implanted/explanted.Date returned to manufacturer.Without a lot number the device history records review could not be completed.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient had original surgery on (b)(6) 2017 for treatment of a third metacarpal fracture.Inter-operative, as the surgeon was drilling a pilot hole thru the 1.3mm locking t -plate, the tip of the 1.0mm drill bit broke off and became embedded in the patient¿s metacarpal bone.Surgeon then attempted to implant a 1.3mm locking screw but the screw head broke off due to the distal portion of the screw met the tip of the previously embedded drill bit.The distal portion of the 1.3mm locking screw remains in the patient¿s metacarpal bone.Surgeon then attempted to drill another pilot hole, thru another screw hole position, on the locking t-plate plate by using another 1.0mm drill bit.Again, the tip of this 1.0mm drill bit broke off and became imbedded in the patient¿s metacarpal bone.Moving forwarded on the procedure, surgeon decided to remove the locking t-plate.Surgeon selected a 12-hole locking plate and screws to compress the fracture.Upon completing this procedure, the patient was ultimately implanted with one (1) 1.3mm locking 12-hole straight hole plate and a combination length of six (6) 1.3mm cortex stardrive screws.Additional x-rays were taken to verify placement of fragments.Surgery was completed successfully with a five (5) minute time delay.Patient is reported in stable condition.Subsequently, part of one of the broken 1.0mm drill bits became lodged inside the 1.3/1.0mm double drill sleeve instrument.Concomitant devices reported: 1.3mm locking screws (part number unknown, lot number unknown, quantity 6), 1.3mm locking straight plate 12 holes (02.130.151, lot number unknown, quantity 1), 1.3mm locking t-plate (02.130.152, lot number unknown, quantity 1) this report is for one (1) 1.0mm drill bit this is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product development investigation was completed.A small fragment of the drill bit was found to be embedded in the returned drill sleeve (03.130.125).The fragment was unable to be removed, as such no dimensional evaluation, material or hardness testing was able to be completed.Whether the complaint condition was able to be replicated is not applicable.Relevant drawings for the returned device were reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of this device.No device history review is possible as the device lot number is unknown.As per the technique guide, the 1.0mm drill bit, k-wire attachment, for threaded hole, 75mm (03.130.100) is a component of the variable angle locking hand system which is indicated for fraction fixation of the hand and other small bones and small bone fragments.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.0MM DRILL BIT/K-WIRE ATTCHMT FOR THREADED HOLE/75MM
Common Device Name
BIT,DRILL
Manufacturer (Section D)
WRIGHTS LANE : SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7185843
Report Number2939274-2018-50199
Device Sequence Number1786549
Product Code HTW
UDI-Device Identifier10886982075215
UDI-Public(01)10886982075215(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.130.100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2018
Initial Date Received by Manufacturer 12/15/2017
Supplement Date Received by Manufacturer02/07/2018
02/08/2018
Initial Report FDA Received Date01/12/2018
Supplement Report FDA Received Date02/07/2018
02/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age33 YR